IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 6083 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
  Related articles
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  
  In this article
    Abstract
    Introduction
    Materials and Me...
    Results
    References

 Article Access Statistics
    Viewed6372    
    Printed144    
    Emailed12    
    PDF Downloaded0    
    Comments [Add]    
    Cited by others 5    

Recommend this journal

 
ORIGINAL ARTICLE
Year : 2003  |  Volume : 69  |  Issue : 1  |  Page : 6-7

Clinical study of cutaneous drug reactions in 80 patients


Department of Skin & STD, Kasturba Medical College, Manipal - 576 119, Karnataka

Correspondence Address:
Department of Skin & STD, Kasturba Medical College, Manipal - 576 119, Karnataka
office.kmc@manipal.edu

   Abstract 

Eighty patients (46 males, 34 females) with cutaneous drug eruption were studied. Maculopapular rash was the commonest reaction seen in 46 cases, others being purpuro in 7, acneiform in 6, SJS/ TEN in 5, FIDE in 5, EM in 3, exfoliative dermatitis in 2, AEGP in 2, pustular and eczematous reaction in one each. Majority of the patients were in 21-30 year age group, the youngest being 3 years and the oldest 76 years. The incriminated drugs were NSAIDS in 28, antipsychotics in 26, antibiotics in 24, antileprotics / antitubercular in 8, steroids in 5, antimitotics in 4 and cardiac drugs in 3 cases. Histopathologicol features were compatible with the clinical lesions in most of the cases. The commonest immunoreactant in direct immunofluorescence was C3 and fibrin.

How to cite this article:
Sehgal S, Balachandran C, Shenoi S D. Clinical study of cutaneous drug reactions in 80 patients. Indian J Dermatol Venereol Leprol 2003;69:6-7


How to cite this URL:
Sehgal S, Balachandran C, Shenoi S D. Clinical study of cutaneous drug reactions in 80 patients. Indian J Dermatol Venereol Leprol [serial online] 2003 [cited 2019 Aug 24];69:6-7. Available from: http://www.ijdvl.com/text.asp?2003/69/1/6/5808



   Introduction Top

Drug reactions have become very common in recent times. The incidence of drug reactions is about 2.2% and is higher amongst in­patients and females.[1] Anti-microbial agents are most frequently incriminated (42%) followed by NSAIDS (27%) and drugs regulating CNS function (10%).[1] Fatal reactions to drugs occur even though benign reactions are more common. The incidence increases in proportion to the number of drugs prescribed. The diagnosis of a drug reaction is based on detailed history and the temporal correlation between the onset of the rash and drug intake. Histopathology aids in diagnosis and immunofluorescence locates the nature of immune deposits.

   Materials and Methods Top

The study comprised of 80 cases of drug reaction observed from August 1997 to December 1999. The diagnosis was based on a detailed history and clinical examination. Urticarial pattern of drug eruption was excluded. Histopathological examination was done in 30 cases and direct immunofluorescence (DIF) in 19.

   Results Top

Eighty patients (46 males and 34 Females) were studied. Maximum patienl belonged to age group 21-30 years. Duration lesions ranged from 1 day to 60 days. NSAID were the most implicated drugs in 28 case: followed by antipsychotics in 26, antibiotics in 2~ anti leprotics/antitubercular drugs in 8, steroids i 5, antimitotics in 4 and cardiac drugs in 3. Perio of intake ranged from 1 -30 days with 44 patien having taken for less than 10 days. Maculopapulc was the most common clinical presentation in 4 cases followed by purpura in 7, acneiform in c SJS/TEN and FDE in 5 cases, erythema multiform­in 3, exfoliative dermatitis and AEGP in 2, pustulc and eczematous in 1 each.
Palmoplantar involvement was seen in 2 cases, oral and ocular involvement in 11. A patients with SJS/TEN had oral and oculc involvement. Direct immunofluorescence was dor in 19 cases of maculopapular rash, FDE, SJS or TEN. The most frequent immunoreactant was C in 14 cases, the others being fibrin in 12, IgM 7 and IgG in 6. DIF was negative in pustulc reaction and exfoliative dermatitis. Two cases 1 palpable purpura and SJS had a linear IgG bang IgA was negative.
Histopathological study was done in cases. In maculopapular rash, features range from a normal epidermis to local areas of bas cell degeneration with eosinophilic infiltrat Dermis showed congested vessels, mild moderate perivascular/periappendageal infiltrate of mononuclear cells. Dermal edema, epidermotropism and extravasation of RBCs were also seen. Erythema multiforme showed spongiosis, dermal edema, few necrotic keratinocytes with mild to moderate perivascular infiltrate. Eczematous rash showed non-specific features of elongation of rete-ridges, hyperkeratosis, spongiosis, focal parakeratosis and capillary dilatation with melanin incontinence. Out of 7 cases of palpable purpura, 2 had no features of vasculitis, 5 showed typical features of vasculitis consisting of endothelial swelling, fibrinoid necrosis, extravasation of RBCs and features of vessel damage. TEN had extensive necrotic keratinocytes, subepidermal split, colloid bodies and mild infiltration of mononuclear cells. SJS showed epidermal necrosis with subepidermal split and moderate to strong perivascular inflammatory infiltrate of mononuclear cells and eosinophills. AEGP had heamorrhagic crust with intraepidermal pustule, infiltrate of mononuclear cells and a mild to moderate perivascular infiltrate. Pustular rash revealed acanthosis, hyperkeratosis, foci of spongiosis, exocytosis with predominantly mononuclear infiltrate with neutrophils and eosinophils. Exfoliative dermatitis showed hyperkeratosis, acanthosis, elogation of rete ridges, melanin incontinence with marked perivascular inflammatory infiltrate of mononuclear cells were also seen. Lichenoid drug eruption showed acanthosis, colloid bodies, basal cell degeneration, diffuse infiltration of lymphocytes with occasional eosinophils and features of melanin incontinence. Fixed drug reaction revealed hydropic degeneration of the basal layer, pigment incontinence and exocytosis. The bullous pattern of FDE revealed subepidermal split, dermal edema and perivascular infiltrate of mononuclear cells and eosinophils.
Discussion
Our study had an equal male to female sex ratio as observed in another Indian study.[2] Maximum number of patients were seen in the age group of 21 to 30 years. Paediatric and geriatric age showed a decreased incidence as reported earlier.[2]
The period of drug intake ranged from 1 o 360 days, the mean ranging from 11.33 to 52.12 days. NSAIDS were the most implicated Drugs in 28 cases,followed by antipsychotics in 26, antibiotics in 24, antileprotics / antitubercular in 3, steroids in 5, antimitotics in 4 and cardiac drugs n 3 cases.
Maculopapular rash was the most :ommon clinical presentation as reported earlier.[1],[3] The responsible drugs were antipsychotics (eptoin, aenicillin, sulfonamide, ampicillin, gentamicin, -iorfloxacin and amoxycillin) in 14, NSAIDs indomethacin, ibuprofen and paracetamol) in 13 and ATT drugs in 4 patients. As patients with tuberculosis were on multiple drugs it was not possible to incriminate the particular drug, although it is known that ethambutol and pyrazinamide have a low incidence of reaction. The duration of lesions at the time of presentation ranged from 1-15 days. The period of drug intake ranged from 1-60 days. The trunk, back and extremities were the most commonly involved sites.[4] The histopathological examination aids as a tool to the diagnosis and we have found histopathological features consistent with the type of rash. Immunofluorescence studies help to locate the type of immune deposits. Two cases of palpable purpura had no features of vasculitis as the biopsy may have been done late in the course of the illness. Immunofluorescence finding in cases of maculopapular rash, FDE, SJS and TEN revealed C3 and fibrin to be the commonest immunoreactant.[5],[6] IgA was negative in cases of palpable purpura hence ruling out HSP. 

   References Top

1.Arndt K, Jick H. Rates of cutaneous reaction to drugs. A report from Boston collaborative drug surveillance program. JAMA 1976;235:918-922.  Back to cited text no. 1    
2.Mehta T K, Marquis L, Shetty JN. A study of 70 cases of drug eruption. Indian J Dermatol Venereal 1971; 37: 1-5.  Back to cited text no. 2    
3.Krebs A. Drug eruptions: pathogenesis , diagnosis and clinical manifestations. Recent Adv Dermatol 1986; No 7:155-175.  Back to cited text no. 3    
4.Hason T, Janson DT. Erythroderma: A follow up of 50 cases. J Am Acad Dermatol 1983;8:836-844.  Back to cited text no. 4    
5.King T, Helm Valenzuela R, et al. Diffuse introepidermal deposition of immunoreactants on direct immunofluorescence. A clue to early diagnosis of epidermal necrolysis. Int J Dermatol 1994; 33:634-636.  Back to cited text no. 5    

 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow